Maryland, 2023

Flood in Maryland, July 7, 2023

July 7, 2023 · NWS LWX · 1 event in 1 county or zone

A cold front passed through the area on the 7th, leading to a few showers and thunderstorms. Some thunderstorms caused heavy rainfall in a short period of time that led to an instance of flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front passed through the area on the 7th, leading to a few showers and thunderstorms. Some thunderstorms caused heavy rainfall in a short period of time that led to an instance of flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 7, 8:36 AM EST, 4 hours 28 minutes earlier.

Area forecast discussion, Jul 7, 8:36 AM EST, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
936 AM EDT Fri Jul 7 2023

.SYNOPSIS...
Large scale troughing will build to the north and west of the
region this weekend, with a cold front eventually clearing the
area by Monday. High pressure will build overhead Tuesday and
Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of mid morning, a surface trough extended north-to-south across
north-central Maryland and eastern Virginia. Convergence along
this trough as well as daytime heating suggests convection may
initiate as early as noon-2pm for the I-95 corridor, with more
numerous showers and thunderstorms likely later this afternoon.

A disturbance will move through the eastern Great Lakes today. This
will combine with a surface trough and the position within the right
entrance region of the jet to allow for organized showers and
thunderstorms to continue throughout the afternoon and perhaps
into the early evening. As we get into the time frame of 3pm to
7pm, the thunderstorm coverage will likely be most numerous. There
could be a little more movement in the thunderstorm activity
this afternoon into this evening compared to yesterday where
thunderstorms just sat over the same areas and dumped the rain.
However, some thunderstorms could get stuck between the surface
trough and developing bay/river breezes near the I-95 corridor.
Thunderstorms could be a bit stronger than yesterday as
instability will be greater, though DCAPE may be weaker. Gusty
winds will be the main threat along heavy rain. Higher PWs and
slow storm motions could lead to the threat of flooding or
flash flooding in some places once again, particularly over the
urban corridor of I-95 near and NE of DC where FFG is lowered.

Thunderstorm activity will slowly dissipate over much of our region
after dark with patchy fog possible overnight tonight.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Additional thunderstorms will be possible again Saturday as
another disturbance rotates through the mid-level trough off
to our northwest. Highs Saturday will be in the upper 80s to
near 90.

A surface low pressure system may begin to form near or over the
forecast area Sunday. Precipitation chances definitely increase
throughout the day with abundant moisture nearby. Instability and
shear look favorable for some severe thunderstorms. The Storms
Prediction Center has put the eastern two-thirds of our CWA in a
Slight Risk for Severe Thunderstorms Sunday and Sunday
night.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Current guidance is forecasting a cold front to be over or just
southeast of the area Monday. Overall this will lead to much
lower rain chances compared to Sunday. However, an upper level
trough will still be overhead which could help spark some
scattered showers or storms. High temperatures will be slightly
below normal, with some noticeable relief from the weekend
mugginess by Monday night.

For Tuesday and Wednesday, the Mid Atlantic will be under the
influence of surface high pressure in between boundaries
stretched across the southeast US and Great Lakes. While subtle
forcing features could result in an isolated shower or storm,
these days should be mainly dry. Temperatures will return to
typical July values, although dew points will remain in the
lower-mid 60s.

Heights will begin to lower Thursday, with a better chance of
diurnal convection amidst a hot and humid airmass.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
VFR conditions are expected to prevail through Saturday.
However, thunderstorms may bring a bout of sub-VFR conditions
due to heavy rainfall this afternoon and evening and again
Saturday afternoon and perhaps even venturing into Sunday
afternoon and evening. Winds will be relatively light out of the
south outside of thunderstorms, but light out of the west near
KIAD/KCHO and especially KMRB for a time this afternoon as a
surface trough strengthens just to the east. Brief stronger
winds driven by thunderstorms and thunderstorm outflows are
possible, as well.

A few afternoon t-storms are possible Monday, but overall a
drying trend is expected early next week with primarily VFR
conditions expected.

&&

.MARINE...
Light south to southeasterly winds are expected over the waters
through Sunday. Showers and thunderstorms appear possible each day
through Sunday, with the greatest coverage in the afternoon hours.
SMWs may be needed at times in association with these thunderstorms.

SCAs will be possible Sunday with a tighter pressure gradient.
Special Marine Warnings may be needed Sun with numerous
thunderstorms expected.

A cold front will push to the southeast Monday, but it's
uncertain how strong winds will be behind it. A few
thunderstorms are possible, but overall a drying trend will
begin.

&&

.TIDES/COASTAL FLOODING...
A light onshore to south flow is likely through Sunday. This
will cause elevated water levels around times of high tide. The
most likely scenario is for many areas to reach action stages.
However, minor tidal flooding cannot be ruled out, especially at
sensitive locations like Straits Point, Annapolis, and DC
Southwest Waterfront.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...ADS
NEAR TERM...KLW/DHOF
SHORT TERM...KLW
LONG TERM...ADS
AVIATION...ADS/KLW/DHOF
MARINE...ADS/KLW/DHOF
TIDES/COASTAL FLOODING...LWX
Hazardous weather outlook, Jul 7, 10:54 AM EST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1154 AM EDT Fri Jul 7 2023

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-081600-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
1154 AM EDT Fri Jul 7 2023

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will be capable of producing locally heavy rainfall
and damaging wind gusts this afternoon and evening. Scattered
instances of flooding or flash flooding are possible, especially
over the Baltimore and Washington metropolitan areas, where a
Flash Flood Watch is in effect.

Thunderstorms may also produce strong wind gusts on the waters
which may require Special Marine Warnings.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms will be capable of producing locally heavy rainfall
Sunday afternoon into Sunday night, which could cause scattered
instances of flooding or flash flooding. Isolated severe
thunderstorms with damaging wind gusts are also possible.

.SPOTTER INFORMATION STATEMENT...

Rainfall, flooding, or wind damage reports would be appreciated.
Spotter activation may be needed Sunday.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-081600-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
1154 AM EDT Fri Jul 7 2023

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will be capable of producing locally heavy rainfall
and damaging wind gusts this afternoon and evening. Scattered
instances of flooding or flash flooding are possible, especially
over the Baltimore and Washington metropolitan areas, where a
Flash Flood Watch is in effect.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms will be capable of producing locally heavy rainfall
Sunday afternoon into Sunday night, which could cause scattered
instances of flooding or flash flooding. Isolated severe
thunderstorms with damaging wind gusts are also possible.

.SPOTTER INFORMATION STATEMENT...

Rainfall, flooding, or wind damage reports would be appreciated.
Spotter activation may be needed Sunday.

MDZ001-501-502-VAZ503-504-WVZ501>506-081600-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1154 AM EDT Fri Jul 7 2023

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms will be capable of producing locally heavy rainfall
Sunday afternoon, which could cause isolated instances of
flooding or flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 7, 12:13 PM EST, 51 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
113 PM EDT Fri Jul 07 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     Flood            1 ESE Arlington         38.88N  77.08W
07/07/2023                   Arlington          VA   911 Call Center

            Washington Blvd at Arlington Blvd near the underpass
            closed due to high water.

&&

Event Number LWX2301326

CPB
Local storm report, Jul 7, 12:28 PM EST, 36 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
128 PM EDT Fri Jul 07 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     Flood            2 NW Reagan National Ai 38.87N  77.06W
07/07/2023                   Arlington          VA   Dept of Highways

            Left two lanes of I-395 closed due to standing water.
            Car stuck in high water.

&&

Event Number LWX2301327

CPB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Baltimore

When
July 7, 1:04 PM EST to 3:04 PM EST
Where
Baltimore County, 0.09 mi SSE of Ruxton to 0.13 mi SE of Ruxton
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.399, -76.649

Ruxton Road was closed at Circle Road due to high water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2023Every state in 2023This day in weather historyWarnings in Maryland, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101196.